Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Analysis of a bilinear finite element for shallow shells I: Approximation of inextensional deformations


Authors: Ville Havu and Juhani Pitkäranta
Journal: Math. Comp. 71 (2002), 923-943
MSC (2000): Primary 65N30; Secondary 74K25
DOI: https://doi.org/10.1090/S0025-5718-01-01376-X
Published electronically: November 20, 2001
MathSciNet review: 1898740
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a bilinear reduced-strain finite element formulation for a shallow shell model of Reissner-Naghdi type. The formulation is closely related to the facet models used in engineering practice. We estimate the error of this scheme when approximating an inextensional displacement field. We make the strong assumptions that the domain and the finite element mesh are rectangular and that the boundary conditions are periodic and the mesh uniform in one of the coordinate directions. We prove then that for sufficiently smooth fields, the convergence rate in the energy norm is of optimal order uniformly with respect to the shell thickness. In case of elliptic shell geometry the error bound is furthermore quasioptimal, whereas in parabolic and hyperbolic geometries slightly enhanced smoothness is required, except for the degenerate cases where the characteristic lines are parallel with the mesh lines. The error bound is shown to be sharp.


References [Enhancements On Off] (What's this?)

  • 1. K.J. Bathe, E.N. Dvorkin, A formulation of general shell elements - the use of mixed interpolation of tensorial components, Int. J. Numer. Methods Engrg. 22 (1986) 697-722.
  • 2. D. Chapelle, K.J. Bathe, Fundamental considerations for the finite element analysis of shell structures, Computers & Structures, 66 (1998) 19-36.
  • 3. V. Havu, J. Pitkäranta, An analysis of finite element locking in a parameter dependent model problem, Helsinki University of Technology Institute of Mathematics Research Reports A420 (1999); and Internat. J. Numer. Methods Engrg. 48 (2000) 1637-1671. MR 2001c:74084
  • 4. R.H. MacNeal, Finite Elements: Their Design and Performance (Marcel Dekker, 1994).
  • 5. M. Malinen, J. Pitkäranta, A benchmark study of reduced-strain shell finite elements: quadratic schemes, Helsinki University of Technology Laboratory for Mechanics of Materials Research Reports TKK-Lo-26 (1999); and Internat. J. Numer. Methods Engrg. 48 (2000) 1637-1671. MR 2001c:74084
  • 6. M. Malinen, On geometrically incompatible bilinear shell elements and classical shell models, to appear.
  • 7. J. Pitkäranta, The first locking-free plane-elastic finite element: historia mathematica, Helsinki University of Technology Institute of Mathematics Research Reports A411 (1999); and Comput. Methods Appl. Mech. Engrg. 190 (2000), 1323-1366. CMP 2001:06
  • 8. J. Pitkäranta, A.-M. Matache, C. Schwab, Fourier mode analysis of layers in shallow shell deformations, Research Report No. 99-18 (ETH Zürich, 1999).
  • 9. J. Pitkäranta, The problem of membrane locking in finite element analysis of cylindrical shells, Numer. Math. 61, (1992) 523-542. MR 93b:65178
  • 10. J. Pitkäranta, Y. Leino, O. Ovaskainen, J. Piila, Shell deformation states and the finite element method: A benchmark study of cylindrical shells, Comput. Methods Appl. Mech. Engrg. 128 (1995), 81-121. MR 96j:73085

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30, 74K25

Retrieve articles in all journals with MSC (2000): 65N30, 74K25


Additional Information

Ville Havu
Affiliation: Institute of Mathematics, Helsinki University of Technology, P.O. Box 1100, 02015 Helsinki Univ. of Tech., Finland
Email: Ville.Havu@hut.fi

Juhani Pitkäranta
Affiliation: Institute of Mathematics, Helsinki University of Technology, P.O. Box 1100, 02015 Helsinki Univ. of Tech., Finland
Email: Juhani.Pitkaranta@hut.fi

DOI: https://doi.org/10.1090/S0025-5718-01-01376-X
Keywords: Finite elements, locking, shells
Received by editor(s): April 12, 2000
Received by editor(s) in revised form: September 28, 2000
Published electronically: November 20, 2001
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society